Journal of Evolution Equations

, Volume 15, Issue 1, pp 131–147 | Cite as

On the sectoriality of a class of degenerate elliptic operators arising in population genetics

  • Angela A. Albanese
  • Elisabetta M. ManginoEmail author


We study the sectoriality of a class of degenerate second-order elliptic differential operators in the space of continuous functions on the canonical simplex of \({\mathbb{R}^{d}}\) . This kind of operators arises from the theory of Fleming–Viot processes in population genetics.

Mathematic Subject Classification

Primary 35K65 35B65 47D07 Secondary 60J35 


Degenerate elliptic second-order operator Simplex Analyticity Fleming–Viot operator Space of continuous functions 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Albanese A.A., Campiti M., Mangino E.: Regularity properties of semigroups generated by some Fleming–Viot type operators. J. Math. Anal. Appl. 335, 1259–1273 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Albanese A.A., Mangino E.: A class of non-symmetric forms on the canonical simplex of S d. Discrete and Continuous Dynamical Systems—Series A 23, 639–654 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Albanese A.A., Mangino E.: Analyticity of a class of degenerate evolution equations on the simplex of S d arising from Fleming–Viot processes. J. Math. Anal. Appl. 379, 401–424 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Albanese A.A., Mangino E.: One-dimensional degenerate diffusion operators. Mediterr. J. Math. 10, 707–730 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Albanese A.A., Mangino E.: Analytic semigroups and some degenerate evolution equations defined on domains with corners. Discrete and Continuous Dynamical Systems—Series A 35(2), 595–615 (2015)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Altomare, F., Cappelletti Montano, M., Leonessa, V., Raşa, I.: On differential operators associated with Markov operators. J. Funct. Anal. 266(6), 3612–3631 (2014)Google Scholar
  7. 7.
    Angenent S.: Local existence and regularity for a class of degenerate parabolic equations. Math. Ann. 280, 465–482 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Brezis H., Rosenkrants W., Singer B.: On a degenerate elliptic–parabolic equation occurring in the theory of probability. Comm. Pure Appl. Math. 24, 395–416 (1971)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Campiti M., Metafune G.: Ventcel’s boundary conditions and analytic semigroups. Arch. Math. 70, 377–390 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Cerrai, S., Clément, P.: On a class of degenerate elliptic operators arising from the Fleming-Viot processes. J. Evol. Equ. 1, 243–276 (2001)Google Scholar
  11. 11.
    Clément, P., Timmermans, C.A.: On C 0-semigroup generated by differential operators satisfying Ventcel’s boundary conditions- Indag. Math. 89, 379–387 (1986)Google Scholar
  12. 12.
    Engel, K.J., Nagel, R.: One-Parameter Semigroups for Linear Evolution Equations. Graduate Texts in Mathematics 194, Springer, NewYork, Berlin, Heildelberg, (2000)Google Scholar
  13. 13.
    Epstein C.L., Mazze R.: Wright–Fisher diffusion in one dimension. SIAM J. Math. Anal. 42, 1429–1436 (2010)CrossRefGoogle Scholar
  14. 14.
    Epstein, C.L., Mazzeo, R.: Degenerate diffusion operators arising in population biology. Annals of Math Studies, Princeton U Press, (2012)Google Scholar
  15. 15.
    Ethier S.N.: A class of degenerate diffusion processes occurring in population genetics. Comm. Pure Appl. Math. 29, 483–493 (1976)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Ethier, S.N., Kurtz, T.G.: Markov Processes. Wiley Series in Probability and Mathematical Statistics, John Wiley & Sons., (1986)Google Scholar
  17. 17.
    Ethier S.N., Kurtz T.G.: Fleming–Viot processes in population genetics. SIAM J. Control Optim. 31, 345–386 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Feller W.: Two singular diffusion problems. Ann. of Math. 54, 173–181 (1951)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Feller W.: The parabolic differential equations and the associated semi-groups of transformations. Ann. of Math. 55, 468–519 (1952)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Fleming W.H., Viot M.: Some measure-valued Markov processes in population genetics theory. Indiana Univ. Math. J. 28, 817–843 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Jarchow, H.: Locally convex spaces. Teubner, Stuttgart, (1980)Google Scholar
  22. 22.
    Lunardi, A.: Analytic Semigroups and Optimal Regularity in Parabolic Problems. Birkhäuser, Basel, (1995)Google Scholar
  23. 23.
    Metafune G.: Analiticity for some degenerate one-dimensional evolution equations. Studia Math. 127, 251–276 (1998)zbMATHMathSciNetGoogle Scholar
  24. 24.
    Nagel, R.: One-Parameter Semigroups of Positive Operators. Lect. Notes Math. 1184, Springer, (1986)Google Scholar
  25. 25.
    Shimakura, N.: Equations différentielles provenant de la génétique des populations. Tôhoku Math. J. 77, 287–318 (1977)Google Scholar
  26. 26.
    Shimakura N.: Formulas for diffusion approximations of some gene frequency models. J. Math. Kyoto Univ. 21(1), 19–45 (1981)zbMATHMathSciNetGoogle Scholar
  27. 27.
    Shimakura, N.: Partial Differential Operators of Elliptic Type. Translations of Mathematical Monographs 99, Amer. Math. Soc., Providence, 1992. no. 1, 19–45.Google Scholar
  28. 28.
    Treves, F.: Topological Vector Spaces, Distributions and Kernels. Academic Press, New-York, London, (1967)Google Scholar

Copyright information

© Springer Basel 2014

Authors and Affiliations

  1. 1.Dipartimento di Matematica e Fisica “E. De Giorgi”Università del SalentoLecceItaly

Personalised recommendations